Alert archive / Ohio / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 93, NWS Cleveland, OH

August 23, 2015Hancock County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 23, 2015, 6:49 PM EDT for Hancock County, Ohio. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2015, 6:49 PM EDT (22:49 UTC)
Expired
Aug 23, 2015, 7:30 PM EDT
In force
41 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hancock County, OH

The radar

The Cleveland radar (KCLE), 152 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

947 
WUUS51 KCLE 232249
SVRCLE
OHC063-232330-
/O.NEW.KCLE.SV.W.0093.150823T2249Z-150823T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
649 PM EDT SUN AUG 23 2015

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN NORTHWESTERN OHIO...

* UNTIL 730 PM EDT

* AT 648 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RAWSON...OR
  NEAR BLUFFTON...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FINDLAY...BLUFFTON...MCCOMB...ARLINGTON...ARCADIA...RAWSON...
  VANLUE...MOUNT BLANCHARD...BENTON RIDGE...JENERA...MOUNT CORY AND
  WILLIAMSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4114 8388 4113 8342 4099 8342 4099 8346
      4095 8346 4095 8348 4091 8348 4090 8351
      4085 8351 4082 8352 4082 8388
TIME...MOT...LOC 2248Z 279DEG 26KT 4097 8386 

HAIL...1.00IN
WIND...60MPH
 
$$

SEFCOVIC
2 follow-up statements
498 
WWUS51 KCLE 232309
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
709 PM EDT SUN AUG 23 2015

OHC063-232330-
/O.CON.KCLE.SV.W.0093.000000T0000Z-150823T2330Z/
HANCOCK OH-
709 PM EDT SUN AUG 23 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR CENTRAL HANCOCK COUNTY...

AT 709 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VANLUE...OR
NEAR FINDLAY...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FINDLAY...ARLINGTON...RAWSON...VANLUE...MOUNT BLANCHARD...BENTON
RIDGE...JENERA AND MOUNT CORY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4110 8388 4108 8342 4099 8342 4099 8346
      4095 8346 4095 8348 4091 8348 4090 8351
      4086 8351 4091 8388
TIME...MOT...LOC 2309Z 272DEG 29KT 4100 8356 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

SEFCOVIC
296 
WWUS51 KCLE 232327
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
727 PM EDT SUN AUG 23 2015

OHC063-232337-
/O.EXP.KCLE.SV.W.0093.000000T0000Z-150823T2330Z/
HANCOCK OH-
727 PM EDT SUN AUG 23 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HANCOCK COUNTY WILL
EXPIRE AT 730 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CLEVELAND.

LAT...LON 4110 8388 4108 8342 4099 8342 4099 8346
      4095 8346 4095 8348 4091 8348 4090 8351
      4086 8351 4091 8388
TIME...MOT...LOC 2325Z 279DEG 26KT 4100 8356 

$$

SEFCOVIC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:43 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 23, 3:43 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
343 PM EDT SUN AUG 23 2015

.SYNOPSIS...
A COLD FRONT WILL MOVE EAST ACROSS THE AREA THIS EVENING AND EARLY
TONIGHT. MONDAY THROUGH TUESDAY...THE AREA WILL BE BETWEEN HIGH
PRESSURE TO OUR WEST AND SOUTHWEST...AND LOW PRESSURE OVER ONTARIO
AND THE GREAT LAKES. WAVES OF LOW PRESSURE WILL DROP SOUTH ACROSS
THE REGION AROUND THE LOW AND KEEP OUR WEATHER UNSETTLED INTO
MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A LINE OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONT
EXTEND FROM NRN LWR MI SSE INTO NORTH CENTRAL AND NORTHEAST
INDIANA. THIS PRECIP WILL CONTINUE TO MOVE EAST AND SHOULD MOVE
INTO THE TOLEDO AREA BETWEEN AROUND 7PM. FOLLOWING THE
NAM12...CAPES SHOULD REMAIN ELEVATED THROUGH THE EVENING SO WILL
CONTINUE TO MENTION THUNDERSTORMS AS THE LINE MOVES EAST REACHING
FROM CLEVELAND TO MANSFIELD AROUND 03Z AND INTO NWRN PA AROUND
06Z BASED ON CURRENT TIMING. DRY AIR AND POST FRONTAL RIDGING
SHOULD CLEAR SKIES BEHIND SO BROUGHT IN CLEARING IN THE WEST AFTER
MIDNIGHT. CLEARING ACROSS THE CENTRAL COUNTIES SHOULD OCCUR "LATE"
AND DID ENTER THAT ZONE WORDING FOR THE CLEVELAND AREA. CONTINUED
WITH LIKELY POPS KCLE WEST AND CHANCE POPS EAST OF CLEVELAND
EXPECTING A DIURNAL DECREASE. GUIDANCE TEMPS FROM THE MID 50S TO
LOWER 60S FINE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
THE SHORT TERM WILL BE DOMINATED BY THE UPPER LOW...DEVELOPING TO
OUR NORTH...EVENTUALLY DROPPING SOUTH ACROSS THE NRN LAKES AND SRN
ONTARIO. ASSOCIATED WRAP AROUND MOISTURE CLOUDS AND SHOWERS WILL
DESCEND INTO THE AREA THROUGH MID WEEK. ALSO...CONCERNED THAT ANY
SUNSHINE WILL JUST RESULT IN CLOUDS REDEVELOPING AS THE COOL AIR
ALOFT FILLS IN ACROSS THE REGION TUESDAY AND WEDNESDAY.
ALSO...WITH 850MB TEMPS DROPPING TO 6-8C...LAKE EFFECT RAIN
SHOWERS WILL BE LIKELY ACROSS NERN OHIO AND NWRN PA.

AS TO TIMING DETAILS...AM EXPECTING A DECENT AMOUNT OF POST SYSTEM
SUN EARLY MONDAY WITH CONVECTIVE CU INCREASING THROUGH THE
AFTERNOON IN AS 850MB TEMPS DROP TO 9-10C. STILL PARTLY CLOUDY
LOOKS GOOD AS THE COLDER AIR WILL STILL BE NORTH OF THE AREA AS
WELL AS THE BEST MOISTURE. MONDAY NIGHT AND TUESDAY HOWEVER MODELS
SHOW ANOTHER TROF/SECONDARY COLD FRONT/ WHICH DROPS 850MB TEMPS TO
AROUND +6C BY TUESDAY MORNING ACROSS THE LAKE. AM EXPECTING LAKE
EFFECT SHOWERS TO DEVELOP MONDAY NIGHT AND CONTINUE TUESDAY AS
CLOUDS FILL IN. WILL COVER WITH CHANCE POPS FOR NOW. WILL CONTINUE
WITH CHANCE POPS FOR LAKE EFFECT TUESDAY EVENING...BUT INCREASE TO
LIKELY AFTER MIDNIGHT AS THE NAM12 AS A SHORT WAVE MOVES THROUGH.
WEDNESDAY NOT A LOT OF CHANGE TO WILL CONTINUE WITH CHANCE POPS
NORTHEAST OHIO AND NWRN PA. ANOTHER POSSIBILITY WILL BE FOR
AFTERNOON SHOWERS ELSEWHERE TUE AND WED ALTHOUGH THAT WILL DEPEND
ALSO ON HOW MUCH MOISTURE WRAPS INTO THE AREA SO FOR NOW WILL
LEAVE OUT. GUIDANCE TEMPS LOOK FINE IN THE MID 70S MONDAY AND
CLOSER TO 70 TUESDAY AND WED.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE UPPER LEVEL LOW THAT WILL BE OVER THE SOUTHERN GREAT LAKES
REGION WILL BEGIN TO MOVE EAST IN THE EXTENDED PERIOD. ON
THURSDAY...THE 850MB THERMAL TROUGH WILL STILL BE OVER THE EASTERN
SECTIONS OF THE FORECAST AREA. WITH 850MB TEMPS +6 TO +8 LAKE
EFFECT CLOUDS AND A FEW SHOWERS ARE POSSIBLE. THIS IS REFLECTED IN
THE CURRENT FORECAST AND WILL REMAIN WITH THIS UPDATE. A LARGE
RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD OVER THE REGION
THURSDAY NIGHT AS THE TROUGH MOVES EAST BRINGING AN END TO THE
SHOWERS AND A GRADUAL DECREASE IN CLOUDS THURSDAY NIGHT INTO
FRIDAY. THIS RIDGE OF HIGH PRESSURE WILL REMAIN DOMINATE OVER THE
FORECAST AREA THROUGH THE WEEKEND.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL OCCUR THROUGH LATE AFTERNOON. A COLD FRONT
WILL MOVE TOWARDS THE FORECAST AREA THIS EVENING. HIGH CLOUDS WILL
MOVE OVER THE AREA IN ADVANCE OF THE FRONT WITH SOME CU DEVELOPING
LATE THIS AFTERNOON OVER THE WEST. A LINE OF SHOWERS AND A FEW
THUNDERSTORMS ARE EXPECTED WITH THE FRONT. COVERAGE WILL BE
MINIMAL AS THESE STORMS ARE WORKING WITH FAIRLY DRY AREA.
HOWEVER...A NARROW AREA OF MVFR CONDITIONS CAN BE EXPECTED WITH
AREA OF SHOWERS AS IT PASSES OVER THE TAF SITES. THE TIMING FOR
THE FRONTAL PASSAGE APPEARS TO BE APPROXIMATELY 00Z FOR NW
OHIO...03Z FOR NORTH CENTRAL OHIO AND NEAR 06Z FOR NW PA. WINDS
WILL REMAIN LIGHT OUT OF THE SOUTH THIS AFTERNOON AND EVENING. A
NW WIND AND A LAKE BREEZE WILL OCCUR FOR PARTS OF NE OHIO AND NW
PA. WINDS WILL GRADUALLY SHIFT TO THE SOUTHWEST AS THE FRONT
APPROACHES AND BECOME WESTERLY LATE TONIGHT AND EARLY MONDAY
MORNING.

OUTLOOK...NON VFR POSSIBLE FOR KERI TUESDAY AND THE SNOWBELT OF
NE OH/NW PA WEDNESDAY.

&&

.MARINE...
A COLD FRONT WILL MOVE ACROSS LAKE ERIE TONIGHT.  LIGHT
SOUTH WINDS IN ADVANCE OF THE FRONT WILL VEER TO THE SOUTHWEST AND
THEN BECOME WEST AS THE FRONT PASSES.  WIND SPEEDS WILL REMAIN
AROUND 10 KNOTS THIS EVENING THEN GRADUALLY INCREASE LATER TONIGHT
AND EARLY MONDAY MORNING.  A SECONDARY SURFACE TROUGH WILL THEN MOVE
ACROSS LAKE ERIE MONDAY LATE MORNING AND EARLY AFTERNOON.  THIS
TROUGH WILL BRING COOLER AIR OVER LAKE ALLOWING WINDS TO MIX TO THE
SURFACE.  WINDS ARE EXPECTED TO INCREASE TO 10 TO 20 KNOTS WITH
WAVES BUILDING TO 3 TO 5 FEET.  SMALL CRAFT ADVISORY CONDITIONS ARE
POSSIBLE MONDAY AFTERNOON.  I WILL NOT ISSUE THE SMALL CRAFT
ADVISORY AT THIS TIME BUT CONDITIONS WILL NEED TO BE MONITORED.
WESTERLY WINDS ARE LIKELY TO CONTINUE OVER THE LAKE THROUGH THE
EARLY PART OF THE WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH A
LARGE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE REGION.  HIGH
PRESSURE IS EXPECTED TO BUILD BACK OVER LAKE ERIE FOR THE LATER PART
OF THE WEEK AND NEXT WEEKEND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...GARNET
AVIATION...GARNET
MARINE...GARNET
Hazardous weather outlook, Aug 23, 4:35 PM EDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
435 PM EDT SUN AUG 23 2015

LEZ142-143-162-163-OHZ003-006>008-017-018-242045-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-LUCAS-WOOD-
OTTAWA-SANDUSKY-HANCOCK-SENECA-
435 PM EDT SUN AUG 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST
OHIO THIS EVENING. THUNDERSTORMS THAT HAVE DEVELOPED ALONG AND
AHEAD OF A COLD FRONT WILL MOVE INTO NORTHWEST OHIO BETWEEN 6 AND
8 PM. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LEZ061-144>149-164>169-OHZ009>014-019>023-027>033-036>038-047-089-
PAZ001>003-242045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-ERIE OH-LORAIN-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
435 PM EDT SUN AUG 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 23, 6:19 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
619 PM EDT SUN AUG 23 2015

OHZ006-017-232300-
HANCOCK-WOOD-
619 PM EDT SUN AUG 23 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WOOD AND HANCOCK
COUNTIES...

AT 618 PM EDT...A STRONG THUNDERSTORM WAS OVER GLANDORF...OR OVER
OTTAWA...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FINDLAY...BLUFFTON...NORTH BALTIMORE...MCCOMB...ARLINGTON...RAWSON...
VAN BUREN...BLOOMDALE...CYGNET...JERRY CITY...HOYTVILLE...BENTON
RIDGE...JENERA...MOUNT CORY AND BAIRDSTOWN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4125 8388 4125 8354 4085 8358 4086 8388
TIME...MOT...LOC 2218Z 277DEG 38KT 4102 8407

SEFCOVIC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:19 PM EDTSpecial Weather StatementCLEHancock41 min
Aug 23, 7:16 PM EDTSevere Thunderstorm WarningCLESeneca, Wyandot29 min
Aug 23, 7:52 PM EDTSpecial Weather StatementCLECrawford, Wyandot38 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.